West Virginia, 2003

Flash Flood in West Virginia, June 14, 2003

June 14, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 2:10 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 14, 2:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SAT JUN 14 2003

FRONT IS RIGHT ON OUR DOORSTEP BUT DEWPOINTS SLOW TO DROP
IMMEDIATELY BEHIND.  TROUBLE AREA TODAY HAS BEEN ACROSS NORTHERN
WEST VIRGINIA WITH REPEATED CELLS MOVING DUE WEST TO EAST INTO THE
MOUNTAINS. HAVE EXTENDED THE FLOOD WATCH FOR OUR WEST VIRGINIA AND
MARYLAND COUNTY(S) WHICH SHOULD CONTINUE TO SEE RAINFALL THROUGH
TONIGHT.

HOW FAR SOUTH THE FRONT MOVES WILL DETERMINE CLOUD COVER OVERNIGHT
AND POSSIBILITY OF MORNING FOG...WILL LET THE EVENING SHIFT MAKE
THAT CALL BASED ON ACTUAL FRONT LOCATION.

PLEASANT WEATHER IN STORE FOR A FEW DAYS WITH HIGH PRESSURE MOVING
THROUGH THE LAKES.  THIS WILL HOLD THE BOUNDARY TO OUR SOUTH BUT AS
THE HIGH MOVES INTO THE ATLANTIC BY WEDNESDAY, WE COULD SEE A RETURN
FLOW OF MOISTURE...STILL SOME MODEL DIFFERENCES AND WENT WITH
COLLABORATION FOR TIMING LATE WEDNESDAY INTO THURSDAY.

THE GARDEN HAS PLENTY OF WATER NOW ITS TIME FOR SOME SUNSHINE.

PIT   61  80  58  81 /  40  10  10  10
HLG   60  79  57  78 /  40  10  10  10
MGW   61  80  59  79 /  50  10  10  10
ZZV   62  80  60  80 /  40  10   0  10
PHD   60  80  57  78 /  30  10  10  10
FKL   58  78  56  76 /  30  10  10  10
DUJ   57  77  54  76 /  30  10  10  10
LBE   60  79  57  78 /  40  10  10  10
BTP   58  78  56  76 /  30  10  10  10
IDI   57  77  54  76 /  30  10  10  10
ODM   59  76  53  74 /  70  30  10  10

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR THIS EVENING FOR ZONES
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jun 14, 4:00 AM EST, 10 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 10:40 AM EST, 4 hours before
WVZ021-022-141730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SAT JUN 14 2003

...HEAVY RAINFALL MOVING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH MARION AND MONONGALIA COUNTY WEST VIRGINIA. RAINFALL
RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE.  IF YOU ARE TRAVELING
WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD
BE OVER BY 1230 PM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY
THROUGHOUT THE DAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 14, 2:40 PM EST to 3:30 PM EST
Where
Marion County, 4 mi NE of Valley Falls
Reported by
EMERGENCY MANAGER
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Hopewell Rd flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365257.